Exclusives
FacebookTwitterLinkedInGoogle+RSS Feed
Fire EMSEMS TodayEMS Insider

Inhalation of Hydrocarbons

9Wk4-Edgerly-373

You've been called to a private residence to care for an unconscious teenage male. The young man is sitting in the garage, unconscious and unresponsive. His parents discovered him when they got home from work. The patient is breathing and has a pulse. Why is he unconscious?

When presented with an unconscious patient, EMTs should first assure the patient has a patent airway and appropriate rate and depth of breathing. Hypoxia is a common cause of altered mentation, ranging from anxiety to being unconscious and unresponsive. Many times a simple head tilt-chin lift will relieve an upper airway obstruction. Consider the placement of an OPA if accepted by the patient, and use a bag mask if ventilation is inadequate. After the airway has been secured and oxygen administered, the EMT should search for other reversible causes. Hypoglycemia can be reversed with oral glucose or, in some systems, IV dextrose or IM Glucagon. Overdoses of opiods, such as heroin or morphine, can be reversed with Narcan which can be administered IV, IM and intranasal.

Many other causes of unconsciousness, such as cerebral vascular accidents or stokes, cannot be reversed by the EMT. The treatment goal for these patients is to maintain breathing and circulation and transport to definitive care. Consider transport to a specialty center if one is available.

This patient's parents tell you he has no past medical history. His grades have dropped, but he has not appeared depressed. The parents deny having any medications in the house and a survey of the garage reveals no obvious pill bottles. There are no alcohol bottles or drug paraphernalia found in the garage or in the house.

Assessment of the patient reveals a healthy looking 15-year-old male. There are no physical signs of traumatic injury and vital signs are within normal limits for his age, with the exception of a slightly elevated pulse. Two other notable findings are an erythemic (red) rash around the patient's mouth and the odor of gasoline about the patient. This patient has been huffing gasoline.

Inhalation of hydrocarbons can result in a euphoric high. The National Institute on Drug Abuse reports abuse of hydrocarbons is most commonly seen in 15 year olds, but has been reported in patients much younger and can span into adulthood. There are three common methods of inhalation. "Huffing" is when a chemical soaked rag is held over the mouth and nose. "Sniffing" is the inhalation of fumes from an open container. And "bagging" requires the substance to be sprayed into a bag and then inhaled. The latter is a common method for patients who sniff paint.

Hydrocarbons can be found in gasoline, solvents, glues, refrigerants and propellants. The type of hydrocarbon inhaled dictates which organs will be affected; however, the most common are the lungs. Pneumonitis or inflammation of the lung tissue can occur with single use or repeat abusers. The inflammation decreases oxygen and carbon dioxide exchange, making the patient hypoxic. This is the most common concern with inhalant abuse.

Hydrocarbons can affect the brain directly, resulting in a euphoric high. Patients may appear intoxicated with slurred speech and decreased mentation. Other signs may be coughing, difficulty breathing, headache and nausea. History from the family may reveal a decrease in grades and general apathy. Long-term use can result in brain damage, specifically a decrease in white matter.

Hydrocarbons can affect the heart, creating rapid heart rates or tachycardia. The cardiac muscle becomes sensitive to catecholamines, such as epinephrine, and the patient becomes susceptible to "sudden sniffing death syndrome." This syndrome occurs when a person intoxicated with hydrocarbons is startled. The sudden release of epinephrine can cause cardiac arrest.

Prehospital treatment must focus on airway and ventilation. Long-term outcome can be positive if the patient is receptive to counseling. Those resistant to counseling tend to move to stronger substances, such as heroin and crystal methamphetamine.

Another common household substance abused by the young is dextromethorphan, a cough suppressant found in over-the-counter cough syrups. This drug is chemically related to opiods, such as codeine. Teenagers are drinking cough syrup in large amounts to get high.

Abuse of these substances can easily be missed by parents and healthcare workers. The EMT should be attuned to the possibility of substance abuse when evaluating a patient with an altered level of consciousness. EMS education stresses looking for illegal substances, such as marijuana, cocaine, heroin and crystal methamphetamine. The EMT shouldn't forget about substances common in many homes and available for purchase at the supermarket.

RELATED ARTICLES

Where in the World of EMS is A.J. Heightman?

You cant get there from here.

Reflecting on 35 Years of Innovation in JEMS

Take a walk through the last 35 years of EMS in JEMS.

Pro Bono: Documenting Patient Refusals

Obtaining a signature is only the start of accepting refusal.

The Reasons Why EMS Systems Go Astray

Normalization of deviance doesn’t happen overnight.

Thorough Assessment is Crucial in Patients with Respiratory Distress

Accurate observation and treatment go a long way when considering all causes of respiratory distress.

Training, Practice, Research Lead to Successful Airway Management

Knowing how to correctly intubate a patient is only half the battle.

Features by Topic

JEMS Connect

CURRENT DISCUSSIONS

 
 

EMS BLOGS

Blogger Browser

Today's Featured Posts

Featured Careers